Poor health literacy increases risk of medication side-effects

The risk of serious side-effects associated with a common blood-thinning medication are related to elderly patients misunderstanding medical instructions, according to new research.

A team of researchers at Monash University studied the effects of warfarin, a drug that has been used clinically for over 50 years for the prevention of in the elderly, but also puts its patients at an increased risk of bleeding.

The NHMRC-funded research, led by PhD scholar Basia Diug, found that such as poor , and impaired cognition were just as likely to cause an increased risk of bleeding as other factors, such as a patient’s age.

“Warfarin is an effective drug for treatment and prophylaxis of thromboembolic disorders, but despite routine monitoring, patients taking warfarin are at risk of haemorrhage,” Ms. Diug said.

“Most conditions requiring warfarin manifest in older patients, the fastest growing group in our community, and require long-term care.

“Despite the known risks, warfarin usage in Australia has been steadily increasing at a rate of nine per cent annually and it remains one of the leading causes of harmful medication errors and medication-related adverse events.”

The study recommended that doctors consider the social circumstances of patients when prescribing , as the presence of multiple psychosocial deficits increased the risk of bleeding.

Ms. Diug’s research was supervised by Professor John McNeil, Department of Epidemiology and Preventive Medicine, and conducted over two stages, involving over 500 patients recruited through Melbourne Pathology. The results were published in the international journal Stroke and the Medical Journal of Australia.

The project was a collaboration between the Monash Faculty of Medicine, Nursing and Health Sciences, Faculty of Pharmacy and Pharmaceutical Sciences and experts from The Alfred hospital and Melbourne Pathology.

Director of Pharmacy at Alfred Health and Professor of Clinical Pharmacy at the Monash University Centre for Medicine Use and Safety (CMUS), Professor Michael Dooley, collaborated with Ms Diug on the project.

“This work demonstrates the collaboration between clinicians and researchers across faculty lines that are a key component of the strength of having conjoint positions between the acute health care sector and academia,” Professor Dooley said.

add to favorites email to friend print save as pdf

Related Stories

Blood-Thinning Drug Linked to Increased Bleeding in Brain

Sep 29, 2008

(PhysOrg.com) -- Patients who take the commonly used blood-thinning drug warfarin face larger amounts of bleeding in the brain and increased risk of mortality if they suffer a hemorrhagic stroke, new research from the University ...

New blood-thinning drug safer than rat poison

Sep 29, 2009

In an article reviewed by F1000 Medicine Faculty Members Robert Ruff, Brian Olshansky and Luis Ruilope, the blood-thinner dabigatran is shown to protect against stroke, blood clotting and major bleeding as effectively as ...

Recommended for you

US approves new, hard-to-abuse hydrocodone pill (Update)

Nov 20, 2014

U.S. government health regulators on Thursday approved the first hard-to-abuse version of the painkiller hydrocodone, offering an alternative to a similar medication that has been widely criticized for lacking ...

Soaring generic drug prices draw Senate scrutiny

Nov 20, 2014

Some low-cost generic drugs that have helped restrain health care costs for decades are seeing unexpected price spikes of up to 8,000 percent, prompting a backlash from patients, pharmacists and now Washington ...

Only half of patients take their medications as prescribed

Nov 20, 2014

The cost of patients not taking their medications as prescribed can be substantial in terms of their health. Although a large amount of research evidence has tried to address this problem, there are no well-established ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.